Hail, Richland
- When
- June 21, 6:48 PM EST
- Where
- Richland County, Mansfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.770, -82.520
Thunderstorms produced nickel size hail.
Showers and thunderstorms fired up during the early evening hours of June 21st due to several factors. A frontal boundary was located along the Lake Erie shoreline and a cold front was located off to the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Showers and thunderstorms fired up during the early evening hours of June 21st due to several factors. A frontal boundary was located along the Lake Erie shoreline and a cold front was located off to the west. High temperatures and high dew points were driven into the region as a result of the location of the fronts, in combination with an area of high pressure located over the southeastern United States. This highly unstable airmass gave way to severe thunderstorms, which entered the southwestern areas of Ohio around 6:30pm EST and tracked northeast across the state. The convection finally came to an end around 10:00pm EST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 21, 5:24 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 624 PM EDT TUE JUN 21 2011 .SYNOPSIS... A WARM FRONT NEAR THE SOUTH SHORE OF LAKE ERIE WILL MOVE NORTH ON WEDNESDAY AS STRONG LOW PRESSURE OVER THE PLAIN STATES MOVES TO THE WESTERN GREAT LAKES. THE LOW WILL BEGIN TO WEAKEN AND DRIFT THROUGH THE CENTRAL LAKES THURSDAY INTO FRIDAY. HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... I MADE SOME GENERAL CHANGES TO THE FORECAST...INCREASING THE POP SOME 20 TO 40 PERCENT GRADUALLY FROM WEST TO EAST EARLY TONIGHT AS THE BROAD AREA OF UPWARD MOTION AND HIGHER THETA-E ARRIVES. IT SHOULD BE ENOUGH TO BREAK THE CAP. NOT REAL SURE HOW FAR NORTHEAST THE BEST ACTIVITY WILL MAKE IT BUT WILL MENTION CHANCE/SCATTERED SHOWERS/STORMS AT ALL LOCATIONS AS THE NIGHT GOES ON...SHIFTING TO NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA BY EARLY WEDNESDAY MORNING. WILL HAVE TO MONITOR THE ACTIVITY TO SEE HOW STRONG IT IS...INDIVIDUAL CELLS COULD POSE A WIND GUST THREAT ESPECIALLY THIS EVENING. WILL ALSO HAVE TO CAREFULLY WATCH THE AMOUNT OF RAIN BEING PRODUCED AS THUNDERSTORM DOWNPOURS WITH THIS SYSTEM HAVE A HISTORY OF BEING IMPRESSIVE. HIGH DEWPOINTS WILL MAKE FOR A HUMID NIGHT. AREAS THAT GET RAIN COOLED WILL SEE THE TEMPERATURE SUPPRESSED A BIT BUT UPPER 60S AND LOWER 70S SHOULD BE ABOUT AS LOW AS WE CAN GO. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... LOW PRESSURE WILL MOVE CLOSER TO THE TO THE AREA ON WEDNESDAY WITH A CONTINUED MOIST AIRMASS OVER THE REGION. IT APPEARS THERE WILL BE LESS OF A CAP ON WEDNESDAY AS A COLD FRONT MOVES CLOSER TO WESTERN OHIO. THERE SHOULD ALSO BE BETTER JET DYNAMICS CLOSER TO THE REGION. SCATTERED OR BETTER POPS LOOK REASONABLE FOR WEDNESDAY. SINCE THERE WILL BE PLENTY OF CAPE AND BETTER SHEAR THE THREAT FOR SEVERE STORMS SHOULD BE HIGHER. AS THE SURFACE LOW MOVES THROUGH THE CENTRAL LAKES INTO ONTARIO IT WILL DRAG A COLD FRONT ACROSS THE AREA ON THURSDAY. UNTIL THE FRONT PASSES THURSDAY EVENING THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS. SOME OF THEM MAY BE SEVERE. THE UPPER LEVEL TROUGH/LOW WILL THEN LINGER INTO FRIDAY WITH SOME SHOWER OR ISOLATED THUNDERSTORM ACTIVITY POSSIBLE WITH COLDER AIR ALOFT. TEMPERATURES WILL AGAIN BE IN THE MID 80S TO NEAR 90 AGAIN ON WEDNESDAY. COOLER BY THURSDAY INTO FRIDAY. HIGHS BY FRIDAY WILL DIP BACK BELOW SEASONAL AVERAGES. && .LONG TERM /SATURDAY THROUGH TUESDAY/... STILL HAVE A LITTLE BIT OF A TROUGH SATURDAY AND THEREFORE A LOW CHANCE FOR PRECIP...BUT HIGH BUILDS IN FOR SUNDAY AND MONDAY WITH SEASONABLE TEMPS. AREA GETS ON THE BACKSIDE OF THE HIGH FOR MIDWEEK BRINGING BACK WARMER TEMPS AND A CHANCE OF SHRA/TS. THERE IS FAIRLY GOOD AGREEMENT IN THIS OVERALL PATTERN FOR SAT THROUGH TUE. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... NEAR TERM FOCUS WILL BE ON ISOLATED TO SCATTERED CONVECTION TO POP-UP HERE THIS AFTERNOON. WATCHING AREA OF ENHANCED CU SHIFT NORTHEAST ACROSS THE AREA. IN ITS WAKE NOT SEEING MUCH OF A TRIGGER AND RIDGE IS MOVING IN...BUT THE POTENTIAL IS STILL THERE. FOCUSED CONVECTION IN TEMPOS THROUGH 22Z FOR NOW. CAN NOT RULE OUT SHRA/CONVECTION AFTER DARK...BUT LOW CHANCES. DEPENDING ON HOW MUCH IS ONGOING TO OUR WEST OVERNIGHT...MAY TRY AND GET COME SHRA/EMBEDDED THUNDER INTO WESTERN SITES TOWARD MORNING. OTHERWISE WE WILL STAY IN THE WARM/HUMID SECTOR AND HZ IS ALSO A STRONG LIKELIHOOD. OUTLOOK...NON-VFR CONDITIONS EXPECTED AT TIMES WEDNESDAY THROUGH FRIDAY WITH TSRA AND LATE NIGHT/EARLY MORNING FOG. && .MARINE... FAIRLY LIGHT WINDS WILL PREVAIL ACROSS THE LAKE THROUGH THE PERIOD AS WARM FRONT LIFTS NORTH OF THE REGION TONIGHT. LOW PRESSURE MOVES NORTHEAST ACROSS THE CENTRAL LAKES REGION THROUGH THE END OF THE WEEK. SLIGHTLY STRONGER SOUTHWEST FLOW DEVELOPS ON THURSDAY AS LOW LEVEL JET LIFTS INTO THE REGION AHEAD OF THE COLD FRONT. FLOW BECOMES WEST SOUTHWEST ON FRIDAY WITH A SOMEWHAT INCREASED FLOW. I DONT THINK WE WILL NEED A SMALL CRAFT ADVISORY AT THIS TIME. FLOW FINALLY DIMINISHES ON SATURDAY TO AROUND 10 KNOTS AND MAINTAINS THAT SPEED THROUGH SATURDAY NIGHT GOING LIGHT AND VARIABLE ON SUNDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...MULLEN LONG TERM...OUDEMAN AVIATION...OUDEMAN MARINE...LOMBARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1124 AM EDT TUE JUN 21 2011 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-221530- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 1124 AM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHERN OHIO THROUGH TONIGHT. THE AREA OF CONCERN IS GENERALLY WEST OF A CLEVELAND TO CANTON LINE. ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS INDIANA INTO NORTHWESTERN OHIO DURING THE AFTERNOON. WARMER TEMPERATURES THIS AFTERNOON WILL LEAD TO AN UNSTABLE ATMOSPHERE. HOWEVER THERE IS A DECENT MIDDLE LEVEL CAP THAT MAY KEEP A LID ON THE THUNDERSTORM DEVELOPMENT INTO LATE AFTERNOON OR EARLY EVENING. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL. ANY CONVECTION THAT DEVELOPS OVER ILLINOIS AND INDIANA DURING THE EVENING MAY MOVE INTO THE REGION FOR THE OVERNIGHT AND COULD PRODUCE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY INTO THURSDAY AS A LOW PRESSURE AREA MOVES SLOWLY THROUGH THE GREAT LAKES REGION. THE COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cleveland radar (KCLE), 90 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
9 thunderstorm wind, 6 hail. Local standard time, as filed.
Thunderstorms produced nickel size hail.
Thunderstorm winds downed numerous large trees and utility poles. Five vehicles sustained damage from the downed trees.
Thunderstorm winds downed several large tree branches.
Thunderstorm winds downed several large tree limbs.
Thunderstorm winds downed numerous large tree limbs in the area.
Thunderstorms produced nickel size hail.
Thunderstorm winds downed several large tree branches.
Thunderstorm winds downed two utility poles.
Thunderstorm winds downed several large tree branches in a few locations around the area.
Thunderstorm winds downed a few large tree branches.
Thunderstorms produced nickel size hail across the area.
Thunderstorms produced nickel size hail for several minutes. The size of the hail increased significantly around 8:40pm EST, to half dollar size.
Thunderstorm winds downed several large tree limbs.
Thunderstorms produced quarter size hail.
Thunderstorms produced nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323981, 323980, 323982, 323979, 323990, 323983, 323984, 323977, 323985, 323978, 323986, 323987, 323991, 323988, 323989.